Hello all, Alexandra here. I’m just wondering if anyone has had to use prednisone while being sick. I currently habe bronchitis and due to asthma I need to take the steroids however they make me shoot up to 300. My endo says to test every hour even while using my cgm and correct when possible but it is really stubborn. I hate the fact that for the next 7 days my bloodsugar will be so high. Is there anything that helps? Would appreciate the advice.
@Alexandra86 hi Alexandra, steroids can be a monster. I don’t have asthma so I can avoid most steroids. The inhaler steroids tend to be much more local and don’t have that effect… the pills do and it makes you very insulin resistant.
your choices are to tolerate the high blood sugar, or if you are comfortable with making your own insulin decisions, to take a lot more insulin and add mild exercise such as walking. of course you need fast carbs on you in case of a low and to test more often
good luck i hope you feel better.
Thank you Joe. I didn’t think about adding in walking. The high bloodsugar makes me tired so I stopped doing my normal exercises until this blows over. I’ll try walking as that is less stessful. Thanks for the advice.
I use lots of testing, PLUS a significant insulin boost via an increased temporary basal rate, TBR. I start with a temporary bail rate of 150%, and sometimes have to raise it to as high as 200%. This is much more effective for me than repeated blousing. If you try it, start gradually, and keep testing.
Thanks for the advice Mike. I actually did start doing that today and while it hasn’t started working, maybe I’ll see results tomorrow. I’ve also tried giving twice the amount of the correction bolus but to no avail.
Yes, apparently some people are more sensitive to the steroid. I have a friend who responds to it like you, my method doesn’t work for her… I would keep carefully raising the TBR percentage.
One other thought… is it possible you might need to change your infusion site?
I am pretty sensitive in general. My bloodsugar is affected by every little thing outside of my normal routine. I did change my infusion set just in case, but it does seem to be working. I really appreciate the advice.
as they say — but so many of you are throwing technical terms around, as we all should know them. I am an 11 year veteran of T1D… and fairly knowledgeable with medical technology, and have a couple of college degrees, if that is any proof of anything, What do you recommend? That you define your terms, give a reference of some sort or that I should simply shut up, print out your post and post in hand google/bing all these technical terms. So sick and tired of being a dummy!( I will start looking up TBR, blousing …and many more!)
I feel your pain! Just this week I was looking for a comprehensive glossary of Diabetes/pumping terms, and never did find a really good one. I’ve been pumping for the last 18 of my diabetes years, and still get lost in the acronyms from time to time. By the way, I did define TBR in my first response, but that’s easy to miss in a thread. Hang in there!
If you are unsure of the terms, just ask! I know I will do my best to explain
TBR, blousing … for a start – what does it mean?
I’m pretty sure TBR is another term for glucose and blousing means to rase the basal rate.
I’ve been on prednesone for 5 months starting after needing a kidney transplant, due to the condition of my old heart (heart transplant 2.75 years agao). They say i will be on it for life. My sugars are horrendous at times. I over compensate and get lows. Just yo-yoing all over the place.
Temporary basal rate ( when you use a pump, you don’t use long term insulin, only short term, in minute amount throughout the day) as your pump is set to give you a certain amount throughout the day, if you are sick or more active you can temporary change your basal rate to accommodate your current needs.
As for blousing, i always assume it is meant to read bolusing ( and auto correct switch it to blousing as bolusing isn’t a real word according to the dictionary) bolusing is the act of giving yourself fast acting insulin ( meal insulin)
Give us the terms you don’t know and will help you with it.
Emmet, thanks for the info!. It makes sense that TBR stands for temporary basal rate. I googled it and it said that tbr is a form of glucose lol
Thank you! I’ll start keeping a list of diabetes related words that are strange to me, and when I have a few I’ll ask you — or for that matter, look them up. Just being lazy, I guess .Just now from the above I learned that you don’t use long term insulin with pumps… Something new every day:>) Thanks again!
I’ve had to go on Prednisone as well for medical reasons and I also spike very high when I am on it. I use a Medtronic pump which only allows a 200% increase in basal doses. I have to set a “temp basal” of 200% every 24 hours when I am taking anything over 20 grams (two pills). Even then, I still have to bolus every hour or two to get my BGs into close to normal range when I am at my highest dose. So, I understand what you are going through and yes, this is normal when taking steroids in pill form. I explain to the prescribing doctor how much this medication affects my BGs and ask he/she put me on the lowest possible dose for treatment and for the shortest time possible. I make it clear that I don’t want to take it unless absolutely necessary. There’s not much else we can do!
Hope this helps,
T1D 54yrs and counting!
I’ve had cortisone injections in my hands & feet for arthritis and tendon pain. My sugars have always gone up. For the older pumps, I would enter 1.5x the carbs I was actually going to eat or do temp basals. Talk to your endo about creating a secondary basal pattern that you can use during this time.